ASPIRIN® 81mg

ASPIRIN® Facts

Choose a topic:

What is this medication used for?

ASPIRIN® 81mg is used for doctor supervised long-term preventative therapy.

When should ASPIRIN® 81mg not be used?

ASPIRIN® 81mg should not be used if you:

  • are allergic to ASA or any ingredient within the formulation
  • have active stomach ulcer
  • have a history of asthma induced by salicylates or other anti-inflammatory drugs. Talk to your doctor.
  • are using methotrexate at doses of 15 mg/week or more
  • are in the last trimester of pregnancy because it may cause problems in the unborn child or complications during delivery
  • are prone to bleeding


What is the medicinal ingredient in ASPIRIN® 81mg?

The active ingredient in ASPIRIN® 81mg is acetylsalicylic acid (ASA).

What nonmedicinal ingredients are present in ASPIRIN® 81mg?

Nonmedicinal ingredients include carnauba wax, corn starch, croscarmellose sodium, dextrose, FD&C Blue #1, FD&C Blue #2, hypromellose, lactose monohydrate, methacrylic acid copolymer, microcrystalline cellulose, polysorbate 80, powdered cellulose, propylene glycol, shellac, sodium lauryl sulphate, titanium dioxide, and triacetin.

What dosage formats is ASPIRIN® 81mg available in?

ASPIRIN® 81mg is available in both Enteric Coated and Quick Chews® tablet formats.

What warnings are there for ASPIRIN® 81mg?

Your doctor will have asked you many questions about your health, lifestyle, and medications before recommending ASPIRIN® 81mg. That is why it is very important that you tell your doctor all such information. If you have forgotten to tell your doctor about any of the following, call your doctor or pharmacist before you take this medicine (or any medicine):

  • allergy to salicylates
  • asthma
  • stomach problems
  • peptic ulcer
  • severe liver/kidney disease
  • history of blood clotting defects
  • have severe anemia
  • are pregnant or breast-feeding
  • will be having surgery in five to seven days

REMEMBER: This product is not recommended for children or teenagers. ASPIRIN® 81mg packages contain enough drug to seriously harm a child. Keep ASPIRIN® 81mg out of children’s reach. Do not administer to children and teenagers for chicken pox or flu symptoms before a doctor is consulted. Reye’s Syndrome, which can occur in children or teenagers, is a rare but serious illness reported to be associated with ASA.

INTERACTIONS WITH THIS MEDICATION
Tell your doctor if you are taking any prescription or non-prescription drugs including blood thinners, anti-inflammatory drugs, anticonvulsants, anti-diabetic medicine, gout medicine, other medications containing salicylates and acetaminophen, or if you are taking simultaneously with alcohol. Talk to your doctor before taking NSAIDs (e.g. ibuprofen) if you are on an ASPIRIN® regimen.

How often should I take ASPIRIN® 81mg?

For doctor supervised long-term preventative therapy: Take 1 to 4 tablets daily, depending on your doctor’s instructions. You should take this medicine at the same time every day. This will help you to remember to take your medication. For maximum effectiveness, it is very important to take ASPIRIN® 81mg every day as directed by your doctor. Do not take more tablets than your doctor recommends. Your doctor may tell you to take ASPIRIN® 81mg with other medications; he or she may also tell you to eat special foods, exercise or take other steps to safeguard your health. Enteric coated ASPIRIN® 81mg tablets have a special coating, enteric coating, which allows them to pass undissolved through the stomach and into the intestine. By dissolving in the intestine rather than the stomach, the risk of stomach upset is reduced. Therefore, to maintain this protection, enteric coated tablets should not be crushed or broken. For daily therapy with ASPIRIN® 81mg Quick Chews®, tablets could be chewed or swallowed whole.

Can I take regular ASPIRIN® for headaches, fever or arthritis pain?

ASPIRIN® 81mg is specially designed for doctor supervised long-term preventative therapy. It is a smaller dose than you would need to take for a headache or other types of pain and is unlike other pain reliever products such as acetaminophen and ibuprofen. Ask your doctor or pharmacist about other ASPIRIN® products available (or other pain relievers such as acetaminophen or ibuprofen) and the correct dosage for the relief of your headache, fever or arthritic pain. Always consult with your doctor or pharmacist before taking other medications.

If I take ASPIRIN® for pain, can I take ASPIRIN® 81mg for doctor supervised daily preventative therapy?

Most people on an ASPIRIN® regimen for prevention can safely take additional ASPIRIN® for occasional pain. Consult the dosage instructions and be sure to read and follow the label warnings and directions. Contact us if you have questions, toll-free at 1-800-268-1331, or via email at aspirin.canada@bayer.com.

Are there any side effects associated with ASPIRIN® 81mg?

Like all medicines, ASPIRIN® 81mg may occasionally produce unwanted side effects. You should call your doctor if you experience: nausea, vomiting, stomach irritation, ringing or buzzing in the ears or pain, if you notice that you are ‘bruising’ more easily than you were before starting a daily dose of ASPIRIN® 81mg. Regular daily use of alcohol while on ASPIRIN® 81mg daily therapy may increase your risk of developing gastrointestinal bleeding.

Serious side effects and what to do about them

Stop use and call your doctor if you experience an allergic reaction (skin rash, hives, itching or breathing difficulties); stomach bleeding; loss of hearing or bleeding.